Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Morristown, TN

July 3, 2005McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2005, 4:03 PM EDT for McMinn County, Polk County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2005, 4:03 PM EDT (20:03 UTC)
Expired
Jul 3, 2005, 5:00 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties McMinn County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 3, 3:15 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN JUL 3 2005

.SHORT TERM...LOW LEVEL BOUNDARY ALONG BASE OF SFC RIDGE DRAPES
ACROSS SW PART OF CWA. MOST OF CWA WAS WORKED OVER BY PREVIOUS
CONVECTION THAT MOVED NE SO DIURNALLY DRIVEN INSTABILITY LIMITED.
GOOD LLVL SHEAR REMAINS IN THE VCNTY OF BOUNDARY EARLY THIS EVENING.
JET STREAK CURRENTLY MOVING THROUGH S PART OF CWA ALONG BASE OF
EASTWARD MOVING SHORT WAVE SHOULD ENHANCE DIFFLUENT FLOW ALOFT OVR
SOUTHERN TWO THIRDS OF MRX CWA AND AID IN UPDRAFT STRENGTH. TROUGH
AXIS WILL MOVE THROUGH TONIGHT WITH MID LVL DRYING BEHIND IT. FOG
DEVELOPMENT EXPECTED OVRNGT WITH DECREASING CLOUDINESS. SFC FLOW
BECOME MORE SWRLY ON MON AND HEIGHTS BUILD ALOFT. SHOULD BE A SET UP
FOR NORMAL DIURNAL ACTVTY. WENT WITH HIGHER THAN CLIMO POPS LEANING
TOWARD A GFS SOLUTION WHICH BRINGS A WEAK SHORT INTO THE AREA FM THE
SW DURING MAX HEATING. BETTER THAN NORMAL SUMMER LIKE CONVECTION
EXPECTED ON TUE. NEXT SHORT WAVE FM THE NW LOOKING STRONGER AND
FASTER WITH EACH MODEL RUN. WILL STICK WITH SLOWER GFS SOLUTION FOR
NOW. FRONT AND BULK OF PCPN MOVES INTO MRX CWA TUE NGT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...FRONT LINGERS ACROSS AREA ON
WEDNESDAY.  ETA DRIER ON WEDNESDAY THAT GFS.  WILL KEEP LOW CHANCE
POPS IN FOR WEDNESDAY AND WEDNESDAY NIGHT.  MOISTURE DECREASING ON
THURSDAY...BUT WITH THE FRONT STILL NEAR...WILL CONTINUE LOW CHANCE
POPS FOR THURSDAY AND THURSDAY NIGHT.   FRONT SOUTH OF AREA BY
FRIDAY.  MOISTURE LIMITED BUT WITH SOME INSTABILITY TO TRIGGER SOME
DIURNAL ACTIVITY...WILL KEEP SLIGHT CHANCE POPS FOR FRIDAY THROUGH
SUNDAY...DURING THE AFTERNOON AND EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  89  70  88 /  40  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  88  69  87 /  40  30  30  50
OAK RIDGE, TN                       66  88  69  86 /  30  30  30  50
TRI CITIES AIRPORT, TN              65  87  66  85 /  40  30  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Jul 3, 4:05 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT SUN JUL 3 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-040830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING...DUE
TO THE APPROACH OF A WEAK UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING.  A FEW STORMS MIGHT REACH STRONG TO SEVERE LEVELS...BUT
MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS.  THE STRONGEST STORMS
COULD PRODUCE BRIEF LOCALLY HEAVY RAINS...AND STRONG GUSTY WINDS
POSSIBLY UP TO 45 MPH.  REMEMBER...THAT ALL THUNDERSTORMS CAN PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A TYPICAL SUMMERTIME PATTERN IS EXPECTED WITH DAYTIME HEATING AND
WEAK UPPER LEVEL DISTURBANCES COMBINING...TO PRODUCE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.  THE GREATEST
COVERAGE SHOULD BE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG
TO MARGINALLY SEVERE STORMS COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:50 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs40 min
Jul 3, 3:39 PM EDTSevere Thunderstorm WarningMRXBradley51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.